Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 9, NWS Duluth, MN

September 1, 2002Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Sep 1, 2002, 5:17 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2002, 5:17 PM CDT (22:17 UTC)
Expired
Sep 1, 2002, 8:15 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Pine County, MN, Burnett County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 012217
FFWDLH
MNC115-WIC013-020115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA
  BURNETT COUNTY IN NORTHWEST WISCONSIN

* UNTIL 815 PM CDT

* AT 516 PM WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY    
  RAIN OVER THE WARNED AREA.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
  WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

.END

LAT...LON 4631 9299 4574 9312 4574 9206 4610 9206

ERF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT SUN SEP 1 2002

MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND
MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL
REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL
S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD
CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME
SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE
THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY
STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES
INTO EXTREME NW ONTARIO BY LATER MONDAY.

STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN
EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR
EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT
WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY
AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL
COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES
AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS
AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION...
THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF
THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE
FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK.

TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE
FOLLOWED VERY CLOSELY FOR THE DETAILS.

.DLH...NONE.

DAP

In the hours before

Special weather statement, Sep 1, 11:55 AM CDT, 5 hours 22 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:38 PM CDTSpecial Marine WarningDLH67 min
Sep 1, 1:33 PM CDTSevere Thunderstorm WarningDLHAitkin27 min
Sep 1, 2:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine49 min
Sep 1, 3:03 PM CDTSevere Thunderstorm WarningDLHPine27 min
Sep 1, 3:23 PM CDTSevere Thunderstorm WarningDLHBurnett52 min
Sep 1, 3:27 PM CDTSevere Thunderstorm WarningDLHDouglas63 min
Sep 1, 3:48 PM CDTSevere Thunderstorm WarningDLHWashburn42 min
Sep 1, 3:49 PM CDTSevere Thunderstorm WarningDLHWashburn41 min
Sep 1, 4:11 PM CDTSevere Thunderstorm WarningDLHBurnett64 min

Nearby

Flash Flood Warnings in Minnesota, 2002Flash Flood Warnings in Wisconsin, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.